I'm entering my third year of therapy (and medication) for unipolar depression with mood swings, and it's been a roller coaster. Sometimes a cruel one. The last time my doctor changed my meds they worked for a while, to the point where I really thought I could get my life back on track -- finishing my grad degree, getting a new job, etc. But it fizzled out like all the others, oddly enough only a day or so after saying "I think this is working" in a session. I have a feeling that every time I tell my shrink a certain med is working well, something happens subconsciously to screw me over.
Anyway, I'm on Wellbutrin, Neurontin, Depakote, Topamax and Zyprexa, and we still haven't hit the golden combination. I'm just wondering what experiences you all have had with mixing and matching with meds. A friend of mine who has gone through it keeps telling me to stick with it, how it will all be worth it when we finally figure out what I should be taking, but until then it's so frustrating! I've as much as begged my shrink to just put me on lithium, but he won't do it.
Sheesh! Not a very organized post, but just had to vent... :-)
I don't have any experience with what ever you said "unipolar"? I don't know that I have ever even heard that...There are different sorts of depression I am aware of that.
The only reaction I have is:
If you are taking all those drugs you mentioned at the same time I don't think there is a doctor in the world that could guess what the resulting benifit or effects would be on you. I would (if I were you, which I ain't) get another doctor, and try to get off all those drugs. Kinda like start with a clean slate. My current doctor is very much against "drug cocktails". A couple of my previous doctors wanted to give me an additional drug in addition to the one I was taking I tried that a couple of times but I have since declined and got them just to switch meds.
If you read some of the posts here, you will see that a lot of people question their meds. You will also see that just meds ain't gona "cure" or make anyone "happy". Sometimes the depression or sad becomes a "habit" and sometimes people don't want to let that go for various reasons.
Have you done and research on tis diagnosis? Have you considered getting a "second opinion? Anyway, I hope you feel better soon and that your new year treats you better.
I can completely relate to what you are going through. I was diagnosed with major depression and PTSD several years ago. I have been on all of the following meds at one time or another: Paxil, Zoloft, Serzone, Prozac, Risperdal, Depakote, Tranxene, and Ativan (hope spelling doesn't count!). I've had to change doctors several times because of insurance changes and job changes (used to be in the military). With each Dr. change...comes a med change. Two doctors have admitted to me that finding the right "mix" of meds can take months! Well,I don't have months!! I think this area of medicine has been ignored for so long and kept hush-hush that there are very few mental health doctors who know what they are doing...I feel that most are just guessing and hoping for the best. I wish I had an answer...if I did I wouldn't still be having bouts of major depression and suicidal thoughts. I just exist day-to-day...hoping someday something will help.
Wow, do I know whre you are coming from. I have been on so many different meds in the past year, that I can't remember them all! None have been the answer yet, though. I'm still severely depressed. I have even been on MAOI's, and I know doctors don't prescribe them much anymore. I'm also on Lithium. I'm so tired of these "drug cocktails" that I have stopped taking them altogether. I know this is probably a bad idea, but I feel all I do go to the pharmacy and throw money out the window.
The only thing that my family says has helped me a little in the past year was ECT. (I can't remember, because it has completely erased my memory of the past two years or so). Have you talked to your doctor about this alternative?? It may be the answer.
Have you been seeing this same shrink for three years? I do not Know everything about your indiviual situation but, don't you think that your on quite a few meds. I mean how does your shrink or anyone for that matter know what a concocktion of meds like that will do to a person? Short term or long term. I would inquire of another doctor, or at least have this guy or another doctor run a blood sample on your litium level. That is possible. CBOY
I did the med roller coaster and the best thing I did was get off them all. Tolerance sets in at some point and besides the drugs aren't curing...just masking the depressive symptoms. Take a long look at your life....change what needs to be changed and good things will happen. Regards